Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Does long term usage of nasal spray pose health problems? Having chest pain. Does consumption of sumptriptan affect blood vessels in heart?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
Could long term use of Immitrex Nasal Spray 2-3 times per week pose any other health problems? I have withing the last 6 months being experiencing chest pains (starting out very strong, then stopping but startingagain with seconds but not as strong. Might get 3/4 waves per attack. I know that sumptriptan helps deflate swollen blood vessels in the head. Could it also dilate blood vessesl in my heart?
Posted Fri, 16 Aug 2013 in Hypertension and Heart Disease
Answered by Dr. Jorge Brenes-Salazar 40 minutes later
Dear patient

Thanks for your concerns.

Actually sumatriptan promotes vasoconstriction, and indeed, in patients with certain predisposition it can affect the coronary vessels of the heart and cause transient chest pain.

This is a medication that I try to discourage in my patients with heart disease, the same with nasal decongestants such as pseudoephedrine.

Hope this answers your query. Let me know if you need clarifications.

Yours truly

Dr Brenes Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor